Thunderstorm Wind, Litchfield
- When
- July 28, 3:06 PM EST
- Where
- Litchfield County, 0.69 mi N of New Preston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.680, -73.350
Trees and wires were downed on a car.
Scattered thunderstorms developed during the afternoon of July 28th ahead of a weak frontal boundary. One of these storms resulted in downed trees over portions of Litchfield County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered thunderstorms developed during the afternoon of July 28th ahead of a weak frontal boundary. One of these storms resulted in downed trees over portions of Litchfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 28, 12:42 PM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 142 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front and upper level disturbance will move across the region this afternoon into tonight. This will touch off isolated to scattered showers and thunderstorms but not as widespread as yesterday. High pressure and drier weather are expected to close the weekend into the beginning of the work week. However, the weather pattern will become increasingly wet and unsettled through the week. && .NEAR TERM /THROUGH TONIGHT/... As of 117 PM EDT...A sfc trough continues to move across central NY into eastern NY/western New England this afternoon. The upper level trough axis continues to lag upstream over the the central and eastern Great Lakes Region and southeast Canada. Isolated showers and thunderstorms have formed across the Schoharie Valley, eastern Catskills, and just south and east of southern VT. The atmosphere is modestly unstable with MLCAPEs generally 500-1000 J/kg based on the latest RAP SPC Mesoanalyis. The 0-6 km effective bulk shear is 35-40 kts. Sfc dewpts continue in the 60s to around 70F in the humid air mass. PWATS have lowered to 1-1.4". The mid level lapse rates continue to be on the weaker side of generally 6C/km or less. The shear is stronger in the 850-500 layers. If enough instability is realized in the 1000-1500 J/kg range then some stronger to marginally severe thunderstorms will be possible. The threat looks to be isolated and lesser in coverage compared to yesterday. SPC continues Marginal Risk of severe thunderstorms for entire CWA. The DCAPE was about 1000 J/kg on the 12Z KALB sounding, so we will have to monitor for a rogue wet microburst. The limited instability could keep the updrafts from any discrete cells from being tall enough for a severe threat. Overall, have kept slight to low chance PoPs and agree close to the latest 3-km NAM and HRRR timing and coverage increasing a bit between 18Z-21Z. Low stratus continues to finally dissipate in the Capital District ad Hudson River Valley based on the GOES-16 visible imagery. We trended the sky cover to partly sunny conditions for the mid to late pm. Max temperatures of mid 70s to lower 80s are expected across most of the region with a few mid 80s in the mid-Hudson Valley, NW CT and Capital Region. Tonight, with the passage of the weak cold front and loss of daytime heating, combination of weakening and diminishing convective trends will commence. However, some clouds downwind of Lake Ontario are expected and perhaps a shower as delta t/s will be marginal for some lake induced activity. Increasing low level anticyclonic flow also increases so skies should average partly cloudy as overnight lows drop back into the lower 60s for valley locations and 50s elsewhere. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Sunday, continued cold advection and overall surface pressures rising should result in a drier end to this last weekend of July 2018. NCEP Model Suite and international global guidance suggest a weak short wave embedded within the broad cyclonic flow will not only bring diurnally driven clouds but an isolated shower across the terrain (mainly the Dacks). For now, we will keep the region dry and seasonable. Short wave ridge axis slides across the region Sunday night into most of Monday keeping the weather tranquil. Later Monday afternoon, the pattern will change yet again as a warm front approaches from the south. Clouds and a few showers are possible later in the day both near the warm front and some differential heating boundaries where breaks of sunshine are more prevalent along and north of I90. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Our region will be dominated by southwest flow through the entire long term period, which will allow for warm and humid weather, with a good chance for showers and thunderstorms each day. An upper level ridge will be set up just off the eastern seaboard through the week. Meanwhile, a large upper level trough will be located over the Midwest and Mississippi Valley for early to mid week. This trough will lift towards the Northeast, but looks to weaken as it runs into the upper level ridge, and will eventually slide across the top of ridge, while an additional shortwave trough out of central Canada digs across the Great Lakes for late in the week. With this pattern in place (similar to this past week), there will be unsettled weather, as the southwest flow will allow for periods of showers and thunderstorms, especially during the diurnally favored afternoon and evening hours. PWAT values will be fairly high, generally 1-2 STD above normal, so locally heavy rainfall will be possible within any shower or thunderstorm. While there is at least a chance each day, the day with the most widespread coverage looks to be Wednesday, as this should have the best upper level support on this day. With the broad southwest flow in place, temps aloft will be warm. 850 hpa temps should be around 15 to 17 degrees C, allowing for highs to reach into the 80s each day for valley areas. Overnight lows will be in the mid 60s to low 70s, making for muggy and sticky nights. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Isolated/Scattered convection developing this afternoon, mainly of the SHRA kind. It's been a struggle to get any TSRA going. While it is possible that any one (or two) terminals could see a TSRA this afternoon, specifying when and where are not possible. So have opted for a Tempo SHRA group with MVFR visibility at all TAF sites this afternoon. Chances of IFR BF/FG tonight depend on several factors. General trend will be for drier air to filter into the area through tonight leaning against BR/FG. On the other hand, skies will be clear, winds light and expecting at least some SHRAs at most sites. So, adding these up, have included a period of IFR BR at all terminals for tonight. Conditions will return to VFR by 12Z Sunday. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: Low Operational Impact. Slight Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Likely SHRA...TSRA. Wednesday: High Operational Impact. Likely SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Minimal to no fire weather concerns given recent wet pattern and additional showers and thunderstorms through Saturday. Humidity values will continue to remain elevated through Saturday with values between 50 and 70 percent today and 75 to 95 percent tonight. RH is expected to decrease Sunday and Monday with minimum values around 50 percent. High pressure and mainly drier weather are expected Sunday into the beginning of the work week. && .HYDROLOGY... Additional showers and thunderstorms are expected through today. The lack of coverage of storms will limit the flooding threat, although ponding in urban and poor drainage areas are possible through this evening. Mainly dry weather returns for Sunday and Monday before another wet pattern sets up for the upcoming week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Wasula NEAR TERM...BGM/OKeefe/Wasula SHORT TERM...BGM LONG TERM...Frugis AVIATION...OKeefe FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson
Hazardous Weather Outlook National Weather Service Albany NY 404 AM EDT Sat Jul 28 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-291100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 404 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Today and Tonight. The National Weather Service Storm Prediction Center has placed most of the region with a marginal risk for severe thunderstorms. Isolated to scattered thunderstorms are possible today. The main hazard with these storms could produce damaging wind gusts along with occasional cloud to ground lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter reports of storm damage are appreciated today.
Special Weather Statement National Weather Service Albany NY 231 PM EDT SAT JUL 28 2018 NYZ049-050-052-053-281915- Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern Saratoga- 231 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY... NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES... At 231 PM EDT, a strong thunderstorm was located over Colonie, moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm will be near... Colonie around 235 PM EDT. Albany around 245 PM EDT. Loudonville around 250 PM EDT. Latham around 255 PM EDT. Cohoes, Watervliet and Menands around 300 PM EDT. Green Island and Waterford around 305 PM EDT. Troy and Wyantskill around 310 PM EDT. This Includes The Following Highways... Interstate 90 between exits 5A and 25. Interstate 890 between exits 4b and 9. Interstate 87 between exits 24 and 7, and near exit 8A. Interstate 787 between exits 5 and 9. LAT...LON 4269 7397 4281 7397 4287 7361 4266 7362 TIME...MOT...LOC 1831Z 267DEG 15KT 4276 7388 ROK
Special Weather Statement
National Weather Service Albany NY
241 PM EDT SAT JUL 28 2018
NYZ064>066-281930-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
241 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND SOUTHERN
DUTCHESS COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Wappingers
Falls, or near Poughkeepsie, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm will be near...
Myers Corner and Red Oaks Mill around 250 PM EDT.
Hopewell Junction around 300 PM EDT.
Pawling around 325 PM EDT.
LAT...LON 4154 7399 4157 7396 4159 7395 4158 7403
4170 7402 4178 7361 4155 7356 4153 7399
TIME...MOT...LOC 1841Z 263DEG 21KT 4162 7393
ROKSpecial Weather Statement
National Weather Service Albany NY
321 PM EDT SAT JUL 28 2018
NYZ048>050-052-053-281945-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Southern Saratoga-
321 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES...
At 320 PM EDT, a strong thunderstorm was located over Scotia, moving
east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm will be near...
East Glenville around 325 PM EDT.
Schenectady, Niskayuna, Alplaus and Burnt Hills around 330 PM EDT.
Country Knolls around 340 PM EDT.
Troy, Clifton Park, Cohoes, Mechanicville, Latham, Waterford and
Round Lake around 345 PM EDT.
This Includes The Following Highways... Interstate 88 near exit 25.
Interstate 90 between exits 25 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 5 and 7, and between exits 8A and 11.
Interstate 787 near exit 9.
LAT...LON 4291 7401 4296 7371 4294 7364 4294 7362
4273 7365 4275 7406
TIME...MOT...LOC 1920Z 269DEG 19KT 4285 7397
ROKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL HOPEWELL JUNCTION 41.59N 73.80W
07/28/2018 E1.00 INCH DUTCHESS NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1800361
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 3 W POUGHQUAG 41.61N 73.74W
07/28/2018 M1.00 INCH DUTCHESS NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1800362
OKEEFESpecial Weather Statement
National Weather Service Albany NY
404 PM EDT SAT JUL 28 2018
NYZ053-282030-
Western Rensselaer-
404 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RENSSELAER
COUNTY...
At 404 PM EDT, a strong thunderstorm was located over Wynantskill, or
near Rensselaer, moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm will be near...
West Sand Lake around 415 PM EDT.
This Includes Interstate 90 between exits 10 and 6A.
LAT...LON 4255 7366 4263 7375 4265 7375 4274 7363
4269 7355
TIME...MOT...LOC 2004Z 313DEG 16KT 4266 7367
ROKThe Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed on a car.
Trees and wires were downed.
A tree was downed across a road.
Two large apple trees were downed and another large tree was sheared off at the top on McBride Road.
A tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772061, 772064, 772062, 772065, 772063.